Minnesota, 2011

Hail in Minnesota, May 9, 2011

May 9, 2011 · NWS ABR · 1 event in 1 county or zone

Large hail fell in Wheaton with no damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Large hail fell in Wheaton with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 8, 9:34 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, May 8, 9:34 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1034 PM CDT SUN MAY 8 2011

.UPDATE...
UPDATED TO REMOVE THE TORNADO WATCH FROM WRN COUNTIES. ALSO
LOWERED THUNDERSTORMS CHANCES OVERNIGHT WITH LATEST OBSERVATIONS
AND SATELLITE IMAGERY...ALONG WITH MODEL GUIDANCE SUGGESTING LESS
IN THE WAY OF SHOWER AND THUNDERSTORM COVERAGE OVERNIGHT.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY
FORECAST CHALLENGES...CONVECTION POTENTIAL OVER THE NEXT FEW
DAYS...ALONG WITH HEAVY RAIN POTENTIAL...AND IMPACTS OF STRATUS ON
TEMPERATURES.

CURRENTLY...CONVECTION FROM EARLIER IN THE DAY HAS PRETTY MUCH
VACATED THE CWA PUSHING OFF TO THE EAST INTO MINNESOTA.
ELSEWHERE...PARTLY TO MOSTLY SUNNY SKIES THIS AFTERNOON HAS LED TO
CONSIDERABLE DESTABILIZATION OF THE ATMOSPHERE...PARTICULARLY OUT
ACROSS THE SWRN FORECAST ZONES...WHERE CAPE HAS INCREASED TO AS
MUCH AS 2000 TO 3000 J/KG...WHILE CINH HAS DIMINISHED IN A COUPLE
OF DIFFERENT AREAS TO LESS THAN -50 J/KG. BENEATH THE MOSTLY
CLOUDY SKIES OUT EAST WHERE OFF AND ON SHOWERS HAVE JUST RECENTLY
SHIFTED OFF TO THE EAST...TEMPERATURES ARE WARMING THROUGH THE
UPPER 50S INTO THE LOWER 60S. ELSEWHERE...TEMPERATURES ARE WARMING
THROUGH THE 60S AND 70S WITH SOME LOW TO MID 80S NOTED JUST SOUTH
AND WEST OF JONES/LYMAN COUNTIES. VISIBLE SATELLITE IMAGERY ALSO
APPEARS TO BE DETECTING POSSIBLY THE FIRST TOWERING CU IN NORTH
CENTRAL NEBRASKA AMID THE CU FIELD STRETCHING FROM NERN KANSAS ALL
THE WAY UP TO JUST SOUTH OF KPIR.

A COUPLE OF QUICK DETAIL UPDATES TO WEATHER GRIDS...STILL HAVE
SEVERE THUNDER MENTION IN ACROSS THE SWRN ZONES FROM LATE THIS
AFTERNOON THROUGH MID-EVENING...FOR ANY CONVECTION THAT CAN GET
GOING WITHIN THIS DESTABILIZING AIRMASS OVER NC NEBRASKA AND SC
SODAK. PWATS ARE PROGGED TO BE 1.00-1.25 INCHES ACROSS MUCH OF THE
CWA OVER THE NEXT 36 TO 42 HOURS. PWATS LIKE THESE ARE ABOVE
NORMAL FOR EARLY MAY...LIKE 2 STANDARD DEVIATIONS ABOVE
NORMAL...AND CAN BE A PRETTY GOOD INDICATOR AS TO THE POTENTIAL
FOR EFFICIENT RAIN PRODUCTION AND TORRENTIAL RAINFALL RATES.
SO...HAVE INTRODUCED RW+ OR HEAVY RAIN POSSIBLE MENTION INTO
BOTH TONIGHT/S AND MONDAY NIGHT/S WEATHER GRIDS FOR THIS.

IN ADDITION TO THE POSSIBILITY OF ISOLATED TO WIDELY SCATTERED
SUPERCELLULAR THUNDERSTORMS /LARGE HAIL MAIN SEVERE THREAT/
THROUGH LATE THIS EVENING OVER PORTIONS OF CENTRAL AND SOUTH
CENTRAL SOUTH DAKOTA...THE POTENTIAL EXISTS FOR STRONG CONVECTION
LATER TONIGHT WHEN A STRONGER AREA OF LOW PRESSURE APPROACHES THE
REGION FROM THE WEST. THE POSSIBILITY EXISTS FOR LATE NIGHT
THUNDERSTORMS TO GET GOING ACROSS NWRN SODAK/SWRN NODAK AND
PROPAGATE EASTWARD ALONG THE BEST GRADIENT OF LOW LEVEL
MOISTURE/WAA AND WITHIN A STRONG LOW LEVEL JET FORECAST TO DEVELOP
OVERNIGHT TONIGHT. THERE COULD BE A FEW SEVERE STORMS WITHIN THIS
LATE NIGHT CONVECTION SCENARIO...WITH LARGE HAIL THE PRIMARY
THREAT.

EXPECTING A BREAK IN THE ACTION ON MONDAY ONCE OVERNIGHT/EARLY
MONDAY MORNING CONVECTION CLEARS OUT OF THE AREA. IN ALL
LIKELIHOOD...UNTIL THE NEXT LARGE AREA OF LOW PRESSURE BEGINS
APPROACHING THE REGION EARLY MONDAY EVENING...DRY CONDITIONS WOULD
HOLD OVER THE AREA WHILE STRONG MID-LEVEL WARM AIR LAYER IN PLACE
WOULD ACT TO KEEP THINGS CAPPED DURING THE DAY. HOWEVER...WHEN
SURFACE LOW PRESSURE AND ATTENDANT SURFACE WARM FRONTAL BOUNDARY
BEGINS APPROACHING LATE IN THE DAY /MAINLY AFTER 00Z
TUESDAY/...0-6KM SHEAR RAMPS UP FROM AROUND 30 KNOTS TO MORE LIKE
45 TO 50 KNOTS OF SHEAR AND LOW LEVEL WAA/FORCING ALONG ANOTHER
DEVELOPING LOW LEVEL JET MONDAY NIGHT COULD VERY WELL SIGNAL THE
START OF ANOTHER ROUND OF STRONG NIGHT-TIME STORMS MOVING
NORTHWARD INTO NORTH DAKOTA.

ON TUESDAY...MUCH OF THE FORCING/LIFT AND MOISTURE FOR CONVECTION
IS SHIFTING INTO NORTH DAKOTA AND MINNESOTA. THE ONLY POTENTIAL
FOR CONVECTION COULD COME AT PEAK HEATING AS A COLD FRONT/DRYLINE
FEATURE TRIES TO WORK EASTWARD ACROSS THE CWA. COULD SEE ISOLATED
TO WIDELY SCATTERED SHOWERS FORMING ALONG THIS BOUNDARY TUESDAY
AFTERNOON. OTHERWISE...TUESDAY AND TUESDAY NIGHT ARE TRANSITION
PERIODS FOR DRIER AIR AND COLDER AIR WORKING INTO THE CWA FROM THE
NORTHWEST. TUESDAY NIGHT IS CURRENTLY A DRY FORECAST PERIOD.

TEMPERATURES THROUGH EARLY TUESDAY WILL BE NEAR TO ABOVE NORMAL AT
NIGHT...WHILE DAYTIME HIGHS ON MONDAY COULD BE HAMPERED BY LOW
STRATUS THAT IS STILL DEPICTED IN THE MODELS AS FORMING MAINLY
BETWEEN 925HPA AND 850HPA LATER TONIGHT AND PERSISTING THROUGH
MUCH OF MONDAY NIGHT. QUITE THE GRADIENT OF TEMPERATURE IS
FORECAST RIGHT NOW ON TUESDAY...WITH THE FAR NORTHWESTERN CWA
POSSIBLY ONLY SEEING HIGHS IN THE UPPER 50S TO LOWER 60S...WHILE
THE FAR EASTERN ZONES WARM INTO THE UPPER 70S TO AROUND 80. RATHER
LOW CONFIDENCE/LOW SKILL TEMPERATURE FORECAST SETTING UP THERE.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

MAIN FORECAST CHALLENGE CONTINUES TO BE PRECIP CHANCES THROUGH THE
PERIOD. MODELS HAVE BEEN INCONSISTENT RUN TO RUN DUE TO
DISCREPANCIES IN TIMING AND EXACT POSITION OF LOWS. THE 12Z ECMWF
CAME IN SIGNIFICANTLY WETTER THAN THE 00Z RUN AND ALSO WETTER THAN
THE 12Z GFS. THOUGH THE GFS IS THE OUTLIER IN THE SPEED OF THE SYSTEM
MOVING THROUGH THE CENTRAL PLAINS MID WEEK BELIEVE THE ECMWF MAY
BE PUSHING PRECIP A LITTLE TOO FAR NORTH. HOWEVER DID KEEP IN SOME
SLIGHT CHANCE POPS. FEEL THAT SOME SHOWERS/TSTORMS ARE NOT OUT OF
THE QUESTION DURING AFTERNOON/EVENING HOURS MOST DAYS BUT HAD LOW
CONFIDENCE IN TIMING SO KEPT SOME OF THE POPS BELOW PRECIP
MENTION. BEST CHANCES WILL BE ACROSS THE EASTERN COUNTIES LATE ON WEDNESDAY.

TEMPS WILL BE SOMEWHAT DEPENDENT ON LOW TRACKS AND CLOUD COVER.
EXPECT BELOW AVERAGE TEMPS THROUGH THE PERIOD WITH AN UPPER TROF
OVER THE REGION UNTIL SATURDAY. TEMPS WILL BEGIN TO MODERATE OVER
THE WEEKEND UNDER HIGH PRESSURE.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

CIGS WILL GENERALLY BE VFR THIS EVENING...BUT WILL THEN LOWER
AFTER ABOUT MIDNIGHT TO IFR. CIGS AND VSBYS MAY OCCASIONALLY DROP
INTO THE MVFR CATEGORY IN ASSOCIATION WITH STRONGER THUNDERSTORMS
OVER SOUTH CENTRAL SOUTH DAKOTA. SOME OF THE THUNDERSTORMS MAY BE
STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL...MAINLY SOUTHEAST OF KPIR.
THUNDERSTORMS CHANCES WILL CONTINUE THROUGH MONDAY AND SPREAD
OVER THE AREA BY LATE MONDAY AFTERNOON...POTENTIALLY IMPACTING ALL
TAF SITES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CHURCH
SHORT TERM...DORN
LONG TERM...WISE
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 8, 3:56 AM CST, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
456 AM CDT SUN MAY 8 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
456 AM CDT SUN MAY 8 2011 /356 AM MDT SUN MAY 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA THIS
MORNING...THEN ACROSS SOUTH CENTRAL SOUTH DAKOTA LATER THIS
AFTERNOON INTO THE EVENING HOURS. THE GREATEST THREAT FOR SEVERE
STORMS WILL BE ACROSS SOUTH CENTRAL SOUTH DAKOTA LATE THIS
AFTERNOON THROUGH THE EVENING HOURS. LARGE HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE STORMS ARE POSSIBLE ACROSS THE AREA AGAIN ON MONDAY. LARGE
HAIL WILL BE POSSIBLE. A SMALL THREAT EXISTS FOR AN ISOLATED
TORNADO AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE
EVENING HOURS ACROSS SOUTH CENTRAL SOUTH DAKOTA.

TMT

In the hours before

Local storm report, May 8, 7:18 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CDT SUN MAY 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TORNADO          8 SW PRESHO             43.83N 100.17W
05/08/2011                   LYMAN              SD   TRAINED SPOTTER

0810 PM     HAIL             7 S PRESHO              43.81N 100.06W
05/08/2011  M1.00 INCH       LYMAN              SD   TRAINED SPOTTER

&&

EWY
Local storm report, May 8, 7:44 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
844 PM CDT SUN MAY 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             PRESHO                  43.91N 100.06W
05/08/2011  E1.00 INCH       LYMAN              SD   TRAINED SPOTTER

&&

EWY
Local storm report, May 8, 7:54 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT SUN MAY 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             10 S PRESHO             43.76N 100.06W
05/08/2011  M1.50 INCH       LYMAN              SD   TRAINED SPOTTER

&&

EWY
Local storm report, May 8, 8:09 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT SUN MAY 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             8 S PRESHO              43.79N 100.06W
05/08/2011  M1.75 INCH       LYMAN              SD   TRAINED SPOTTER

&&

EWY
Local storm report, May 9, 12:23 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
123 AM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     HAIL             6 S SUMMIT              45.22N 97.04W
05/09/2011  E1.00 INCH       GRANT              SD   TRAINED SPOTTER

&&

TMT

The radar

The Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Traverse

When
May 9, 12:58 AM CST
Where
Traverse County, 0.69 mi N of Wheaton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.810, -96.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317115.